Every so often, doctors discover something from their own experience as patients that they didn’t learn in medical school and haven’t heard from their colleagues. Often, the symptoms of withdrawal from common medications may fit this description. Who knew that suddenly quitting an OTC antihistamine could result in unbelievable itching?
Stopping Cetirizine Produces Unbelievable Itching:
Q. As a doctor with 35 years in practice, I did not realize withdrawal from the antihistamine cetirizine caused severe itching until I had the problem myself.
I have been taking cetirizine for more than three years. Like many others, I experienced severe itching and hives all over my body when I stopped taking it.
One tablet would cover 36 hours free of symptoms. However, if I missed taking it right before the time limit, my skin started itching and hives would develop. I tried to wean off it three times, but failed due to unbelievable itching. My lips and eyelids swelled too. I am afraid my epiglottis or throat might swell some day so that I could not breathe.
I checked the medical literature and found, to my surprise, there are no reports of cetirizine withdrawal symptoms. Doctors should know about this.
No Information on This Withdrawal Symptom:
A. We have received hundreds of reports of unbearable itching resulting from sudden discontinuation of the allergy drug cetirizine (Zyrtec). We have alerted the FDA about this reaction, but as far as we know no such warnings have been issued.
The main source of information for doctors is the FDA-approved Prescribing Information (PI, which could also stand for package insert). These are published in the Physicians Desk Reference, and they are also available online at DailyMed.gov.
We were never able to find mention of a withdrawal syndrome in the prescribing information when Zyrtec was still a prescription product. As an OTC drug, it carries very limited safety information. People rarely anticipate difficulty stopping a nonprescription pill.
Many People Suffer Unbelievable Itching When They Stop Cetirizine:
Nonetheless, so many visitors to this site have reported similar problems that there is little doubt cetirizine withdrawal itch is a common problem. Some who have stuck it out have reported that the itching fades after six to eight weeks. That is a long time to endure severe itching and hives, but it may be worth consideration.